Thunderstorm Wind, Lee
- When
- January 2, 5:45 PM EST
- Where
- Lee County, Heidelberg
- Measured
- 53 kt (61 mph) estimated gust
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 37.550, -83.783
A few large tree limbs down.
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jan 2, 5:44 PM EST, 1 minute earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 544 PM EST MON JAN 2 2006 .DISCUSSION... FOR THE PERIOD TONIGHT THROUGH WEDNESDAY NIGHT... SEVERE WEATHER EVENT ONGOING...WITH SQUALL LINE IN THE WESTERN PORTION OF THE FORECAST AREA HEADING EAST. EVENT HAS EVOLVED SINCE EARLIER WHEN THERE WERE TORNADIC SUPERCELLS AHEAD OF THE LINE JUST WEST OF OUR FORECAST AREA. THE LINE HAS OVERTAKEN THE SEPARATE SUPERCELLS WITHOUT FURTHER DEVELOPMENT AHEAD OF THE LINE. THE STORMS HAVE EATEN UP THE MOST UNSTABLE AIR AND SHOULD SHOW AN OVERALL WEAKENING TREND AS THEY MOVE THROUGH EASTERN KENTUCKY...WHERE THERE WAS A DRYING DOWNSLOPE INFLUENCE AND THE HIGHER DEW POINTS NEVER MADE IT IN. BEHIND THE SQUALL LINE AND COLD FRONT WILL EXPECT SCATTERED SHOWERS TO LINGER OVERNIGHT AS THE COLD MID/UPPER LOW CORE MOVES OVERHEAD. ANY REMAINING SHOWERS SHOULD TAPER OFF EARLY TUESDAY AS THE UPPER LOW MOVES OUT TO THE EAST. HOWEVER...FORECAST SOUNDINGS LOOK SUPPORTIVE OF DRIZZLE THROUGH THE DAY...AND POSSIBLY INTO THE EVENING. HAVE COMPROMISED BETWEEN THE GFS AND NAM MOS FOR THE FIRST FEW PERIODS...WITH A LEAN TOWARD THE COOLER NAM MOS...THINKING ITS BETTER RESOLUTION WILL HANDLE THE LOW LEVELS BETTER. TRICKY PART OF THE FORECAST COMES ON WEDNESDAY. QUESTION IS HOW EFFECTIVELY THE CLOUDS WILL BREAK UP AND HOW QUICKLY A COLD FRONT WILL ARRIVE LATE WEDNESDAY OR WEDNESDAY EVENING. HAVE USED A SIZABLE SPREAD IN TEMPS ACROSS THE AREA...USING COOLER TEMPS IN THE NORTH TO ACCOUNT FOR A MINIMAL AMOUNT OF SUN AND COLD FRONT ARRIVAL IN THE AFTERNOON IN THE AFTERNOON...AND USING WARMER TEMPS IN THE SOUTH WHERE MORE SUN IS EXPECTED AND THE FRONT WILL ARRIVE LATER. BEHIND THIS NEXT FRONT...THERE COULD BE SOME SHOWERS ON WEDNESDAY NIGHT...BUT THE MOISTURE DOES NOT LOOK DEEP ENOUGH TO REACH AIR COLD ENOUGH FOR ICE CRYSTAL GROWTH...AND HAVE LIMITED THE PRECIP TYPE TO LIQUID. FOR THE PERIOD THURSDAY THROUGH MONDAY... DEEP TROF WILL BE IN THE PROCESS OF FORMING OVER THE OHIO VALLEY AT THE START OF THE PERIOD AND THE JKL CWA WILL BE IN THE THROWS OF A NORTHWEST FLOW REGIME CHARACTERIZED BY PERIODIC VORTS SWINGING THRU BRINGING BOUTS OF SHWRY PCPN AND AMPLE CLOUD COVER. DUE TO TIME CONSTRAINTS W/ IMPENDING SEVERE WEATHER POSSIBILITIES...GFS WAS RELIED UPON BUT A GLANCE AT ECMWF AND CANADIAN ENSEMBLE DATA SHOWS GENERAL AGREEMENT FOR OUR AREA. VORT #1 SWINGS ACROSS THU W/ ANOTHER COMING ACROSS FRI AND A THIRD ON FRI NIGHT. CONFIDENCE IN TIMING THESE VORTS IS NOT GREAT AS IS USUALLY THE CASE THIS FAR OUT IN NW FLOW REGIMES BUT DID RAISE POPS INTO THE CHC RANGE THRU FRI EVENING..HIGHEST IN THE FAVORED UPSLOPE AREAS THEN TAPERED THEM OFF DURING THE DAY SAT. RIDGING BUILDS IN LATE SAT AND FLOW TURNS MORE WRLY SO WILL DECREASE CLOUD COVER A LITTLE HOWEVER ANOTHER SYSTEM MOVES ACROSS THE GREAT LAKES SUN NIGHT AND MON SWINGING A COLD FRONT THRU THE AREA. AT THIS TIME MOISTURE APPEARS LIMITED SO WILL LOWER POPS AND JUST CARRY A SLT CHC LATE SUN NIGHT AND MON. THICKNESSES AND H8 TEMPS WELL BELOW 0C SUPPORT ALL SN THU NIGHT THRU SAT. SOME QUESTION AS TO HOW LOW BL TEMPS WILL BE THU AFTERNOON SO WILL MAINTAIN A SHRA/SHSN MIX FOR THE THU PERIOD. QPF IS LOW SO ANY SNOW ACCUMULATIONS WILL BE LIGHT...HOWEVER COULD DEFINITELY SEE AN INCH OR TWO OF ACCUMULATION OVER THE FAVORED HIGHER ELEVATION AREAS OF EXTREME SE KY THU NIGHT THRU FRI NIGHT. A WINTERY MIX IS POSSIBLE SUN NIGHT AND EARLY MON MORNING IF ANY PCPN FALLS AT ALL HOWEVER THICKNESSES SUPPORT ALL RA DURING THE DAY MON. PREFERRED TEMPS A DEGREE OR TWO HIGHER THAN MEX GUIDANCE THU NIGHT W/ CLOUDCOVER AND PCPN...OTHERWISE WENT LOWER CLOSER TO AN ENSEMBLE BLEND. THE COLDEST DAY APPEARS TO BE ON FRI W/ -10C H8 TEMPS OHD SUPPORTING TEMPS SOME 10 DEGREES BELOW CLIMO AND SAT DOESN/T APPEAR MUCH WARMER AS ANY WAA APPEARS TO HOLD OFF UNTIL SAT NIGHT AND SUN. && .PREV DISCUSSION... 212 PM EST MON JAN 2 2006 QUICK MESOSCALE UPDATE ON EXPECTED SEVERE WEATHER THIS AFTERNOON... 18Z HAND ANALYSIS SHOWS MOIST TONGUE OUT AHEAD OF WELL DEFINED COLD FRONT ACROSS WRN KY. AXIS OF HIGHER DEWPOINTS...IN THE LOWER 60S... RUNS FROM BWG N TO SDF AND BMG. SQUALL LINE FEEDING OFF OF THIS MOISTURE IN AREA OF 1000 J/KG CAPES HAS REALLY FILLED OUT NICELY W/ SUPERCELLS PRODUCING UP TO GOLF BALL SIZED HAIL OUT IN FRONT. AIRMASS OVER ERN KY WILL CONTINUE TO MODIFY W/ MOISTURE AND WARM ADVECTION AND BREAKS IN THE CLOUDS HELPING TEMPS SOAR UP CLOSE TO 70F... ESPECIALLY W OF I-75 AND EXPECT THIS SQUALL LINE TO HAVE NO PROBLEMS MOVING INTO THE WRN CWA. SQUALL LINE LIKELY WON/T ENTER THE JKL CWA UNTIL AROUND 22Z...HOWEVER STORMS FIRING IN FRONT OF LINE WILL LIKELY BEGIN IMPACTING PULASKI AND WAYNE COS. BEFORE THEN. 1000-850 MB MEAN WIND IS AROUND 180 DEGREES WHICH IS DOWNSLOPING OFF OF PINE MOUNTAIN AND THE SMOKYS OVER THE ERN CWA AND THIS WILL HINDER TSRA STRENGTH BY CUTTING DOWN ON AVAILABLE POTENTIAL ENERGY THE FURTHER E THE STORMS MOVE. THUS THE THREAT OF SEVERE WX THIS EVENING DIMINISHES THE FURTHER E YOU GO...HOWEVER THE THREAT IS STILL THERE AS PARAMETERS SUGGEST SEVERE WX IS POSSIBLE OVER THE ENTIRE JKL CWA THIS AFTERNOON AND EVENING. 1237 PM EST MON JAN 2 2006 AT MID DAY A WARM FRONT EXTENDS FROM CENTRAL IN SE THROUGH SW OH...THEN IN A MUCH MORE DIFFUSE FORM ALONG THE WESTERN SLOPES OF THE APPALACHIANS. A COLD FRONT WAS NEAR THE WABASH RIVER SOUTH THROUGH EXTREME WESTERN KY AND TN. OUR MORNING SHOWERS AND STORMS HAVE JUST ABOUT MOVED OUT. A SQUALL LINE WAS LOCATED ALONG THE COLD FRONT AND HEADING EAST. OUR CHANCE OF PRECIP FOR THE REMAINDER OF THE AFTERNOON IS CONSIDERABLY LOWER THAN PREVIOUSLY FORECAST. THE SQUALL LINE IS LIKELY TO BE NEAR OUR SOUTHWEST COUNTIES BY THE START OF 2ND PERIOD...AND HAVE USED THE HIGHEST POPS IN THE LIKELY CATEGORY IN THE FAR SW FOR THIS AFTERNOON. HAVE GONE WITH 50% ELSEWHERE...BUT EVEN THIS MAY ACTUALLY BE GENEROUS. THE SQUALL LINE WOULD EITHER HAVE TO ACCELERATE OR THERE WOULD HAVE TO BE ADDITIONAL ACTIVITY DEVELOP AHEAD OF IT IF THERE IS GOING TO BE PRECIP THIS AFTERNOON IN MUCH OF THE AREA (AFTER THE LAST OF PRECIP LINGERING FROM THE MORNING EXITS THE EAST EARLY THIS AFTERNOON). WE ARE STILL OUTLOOKED FOR SLIGHT RISK OF SEVERE BY SPC...WHICH SEEMS REASONABLE. INSTABILITY WILL BE THE LIMITING FACTOR. DRY MID LEVELS...FAVORABLE WIND SHEAR... AND COLD AIR ALOFT WILL ALL BE FAVORABLE FOR SEVERE STORMS. 546 AM EST MON JAN 2 2006 09Z SFC ANALYSIS SHOWS DEEP...BUT WEAKENING...LOW PRESSURE MOVING EAST OUT OF THE PLAINS. THE CENTER OF THIS BROAD LOW IS LOCATED OVER MISSOURI WITH A WARM/OCCLUDED FRONT RUNNING EAST FROM THIS AND BISECTING EASTERN KENTUCKY AS IT SLOWLY LIFTS NORTH. THE SHOWERS AND THUNDERSTORMS THAT THE FRONT HAS HELPED GENERATE ARE MOVING NORTHEAST THROUGH THE CWA WITH PLENTY OF LIGHTNING AND SOME SMALL HAIL. IN THE WAKE OF THE FRONT...SOUTH WINDS ARE COMMENCING WITH ALREADY WARM TEMPS IN PLACE...DRIVING READINGS BACK TOWARD 60 DEGREES DESPITE THE TIME OF DAY AND THE CALENDAR. THE MODELS CONTINUE TO HAVE PROBLEMS WITH THE SLOWLY FILLING UPPER LOW THAT WILL CUT AN EAST SOUTHEAST PATH THROUGH KENTUCKY TODAY AND TONIGHT. THE LATEST NAM12 HAS REVERSED ITS 1/1/06 00Z TREND OF A MORE OPEN AND FURTHER NORTH LOW IN FAVOR OF A SOLUTION SIMILAR TO THAT OF THE GFS FROM LAST NIGHT. ITS LATEST SOLUTION IS STILL WEAKER THAN THE GFS...BUT MAINTAINS A CLOSED LOW AS IT MOVES THROUGH THE SOUTHERN APPALACHIANS ON THE WAY TO THE MID ATLANTIC COAST FOR TUESDAY. DUE TO BETTER CONTINUITY HAVE LEANED TOWARD THE GFS SOLUTION THIS MORNING...BUT DO LIKE MANY OF THE NAM/S SMALLER SCALE SPECIFICS. IN THE WAKE OF THIS LOW...PRETTY STRONG RIDGING THEN BUILDS INTO THE OHIO VALLEY BY TUESDAY EVENING BEFORE ANOTHER TROUGH WORKS EAST INTO THE GREAT LAKES...MUCH QUICKER IN THE GFS THAN NAM. GIVEN THE AMPLIFIED PATTERN...AM FAVORING THE SLOWER SOLUTION OF THE NAM. REGARDLESS...THIS TROUGH IS PART OF THE ADVANCE GUARD ACTION OF A LARGE AND PERSISTENT TROUGH THAT WILL REESTABLISH ITSELF OVER THE EASTERN THIRD OF THE NATION TO END THE WEEK. SENSIBLE WEATHER WILL FEATURE A VERY ACTIVE 24 HOURS THAT HAS ALREADY KICKED OFF WITH STRONG THUNDERSTORMS CROSSING THE CWA DURING THE WEE HOURS OF THIS MORNING. BREEZY SOUTH TO SOUTHWEST WINDS WILL CONTINUE TO PUMP WARM AND MOIST AIR INTO EAST KENTUCKY EVEN AS THE COLD AIR ALOFT FROM THE UPPER LOW APPROACHES. THIS IS SETTING THE STAGE FOR AN AFTERNOON OF MODERATELY HIGH INSTABILITY...FOR JANUARY...AS CAPES CLIMB TO BETWEEN 200 AND 500 J/KG AND LIS GO NEGATIVE. GIVEN THE NAM/S ABRUPT JUMP SOUTH WITH THE SFC LOW THESE VALUES COULD BE EVEN HIGHER IF A SFC SOLUTION CLOSER TO THE GFS OR ITS OWN FORECAST FROM NEW YEARS DAY PANS OUT. SPC IS MAINTAINING A MODERATE RISK OF SEVERE WEATHER FOR OUR SOUTHWEST COUNTIES THIS AFTERNOON AND EVENING WITH A SLIGHT RISK ELSEWHERE. GIVEN THE POTENTIAL THAT EXITS FOR SEVERE STORMS...AND THE EASE THAT CONVECTION DEVELOPED ALREADY EARLY THIS MORNING...FEEL IT IS PRUDENT TO RETAIN THE SEVERE WORDING IN THE ZONES...HWO AND SPS. THIS IS ESPECIALLY TRUE...GIVEN THE UNEXPECTED TIME OF YEAR AND THE FACT THAT MANY PEOPLE ARE STILL ON A HOLIDAY BREAK. BEST CHANCE OF THIS ACTIVITY WILL BE THIS AFTERNOON AS A MINI- SQUALL LINE IS EXPECTED TO BREAK OUT AHEAD OF THE COLD/850 MB FRONT. BY MID EVENING...THE THREAT WILL DIMINISH TO ONE OF JUST COLD RAIN AS THE WINDS SWITCH TO THE WEST AND SWEEP THE MORE UNSTABLE AIR EASTWARD. HAVE ALSO ADDED A MENTION OF HEAVY RAIN TODAY AS THE PWS ARE QUITE HIGH FOR THE TIME OF YEAR...THIS MORNING. LIGHT RAIN AND SPRINKLES WILL LINGER INTO TUESDAY MORNING FOR MOST OF THE AREA AS THE LOW CLOUDS WILL BE TOUGH TO CLEAR. THESE CLOUDS WILL KEEP THE DIURNAL CURVE OF THE TEMPERATURE FAIRLY NARROW THROUGH WEDNESDAY. THE NEXT SYSTEM WILL AFFECT THE REGION LATE WEDNESDAY INTO THURSDAY WITH THE INITIAL COLD FRONT TOO DRY TO YIELD MUCH...IF ANY...PCPN BUT UPSLOPE AND WRAP AROUND MOISTURE SHOULD OVER COME THIS TO SOME EXTENT WEDNESDAY NIGHT INTO THURSDAY. COOLER WEATHER WILL BE THE RULE FOR THE REMAINDER OF THE WEEK AS THE UPPER TROUGH BECOMES ESTABLISHED. THE OCCASIONAL THREAT OF LIGHT RAIN OR SNOW CAN BE EXPECTED AS THE SFC REFLECTIONS OF THE SHORTWAVES WITHIN THE MAIN TROUGH ROTATE THROUGH THE REGION. THE MOS TEMPERATURES HAVE COME DOWN FOR TODAY WITH A MORE SOUTHERN TRACK OF THE LOW IN VOGUE. AS A RESULT...HAVE BACKED OFF HIGHS A BIT...MAINLY IN THE NORTH...STILL LEANING TOWARD HIGHS ABOVE MOS CONSENSUS IN THE SOUTH TODAY. WITH LESS COLD AIR EXPECTED NOW BEHIND THE SYSTEM...HAVE BUMPED UP THE MINS BY A COUPLE OF DEGREES...BUT STILL AM COOLER THAN THE MOS AVERAGE. DO NOT SEE MUCH OF A TEMPERATURE RISE FOR TUESDAY WITH SOME CONTINUED CAA...LIGHT PRECIPITATION AND PLENTY OF LOW CLOUDS...FAVORED THE COOLER MET NUMBERS. LIKEWISE...EXPECT THE LOW LEVEL MOISTURE AND CLOUDS TO KEEP TEMPS FROM DROPPING OFF TOO MUCH TUESDAY NIGHT...THEREFORE WENT CLOSER TO THE WARMER MAV VALUES. HIGHS WEDNESDAY WILL DEPEND ON THE AMOUNT OF LEFTOVER LOW CLOUDS AND HIGHER WARM ADVECTION CLOUDS AHEAD OF THE NEXT FRONT. THE MOS HAS A SPLIT OF MORE THAN 10 DEGREES AS THE GFS HAS LESS CLOUDS. AM LEANING TOWARD A MORE PESSIMISTIC FORECAST FOR CLOUDS SO HAVE GONE CLOSER TO THE MET NUMBERS. WITH THE POPS...WENT CATEGORICAL TODAY AND TONIGHT FOR MOST LOCATIONS...IN LINE WITH GUIDANCE. FAVORED THE MET NUMBERS MORE FOR POPS ON TUESDAY...BUT KEPT VALUES IN THE CHANCE CATEGORY...NOT EXPECTING ALL THAT MUCH QPF FROM THE UPSLOPE AND WRAP AROUND MOISTURE. AFTER THAT...WENT DRY TUESDAY NIGHT THROUGH WEDNESDAY AS HIGH PRESSURE MOVES THROUGH FOLLOWED BY A MOISTURE STARVED FRONT LATE WEDNESDAY. FOR THE GFE/IFPS GRIDS...USED MY STANDARD POPULATION PROCEDURE OF DEWPOINTS AND WINDS FROM THE NAM12 THROUGH 84 HOURS. ADJUSTED BOTH ELEMENTS FOR SPECIFICS WITH THE SYSTEM MOVING THROUGH...MAINLY TO ADD MORE DIURNAL EFFECTS TO THE WINDS AND TO ALLOW FOR SOME DRYING IN THE DEWPOINTS THIS AFTERNOON. THE HOURLY TEMP GRIDS FEATURE RISING TEMPS EARLY THIS MORNING AND MID AFTERNOON HIGHS...WITH THE DRY SLOT...THEN TEMPS FALLING TONIGHT BEFORE MOSTLY FLAT-LINING TUESDAY AS THICK CLOUDS LIMIT SOLAR INSOLATION AND WEAK CAA CONTINUES. THE REST OF THE GRIDS WERE AGAIN IN EXCELLENT SHAPE...JUST FINE TUNED THE POP AND SKY ONES TOWARD THE LATEST OBSERVATIONS AND FAVORED NAM/GFS MODEL BLEND. ANOTHER MAIN CHANGE WAS TO ADD SOME GUSTY WINDS AND SMALL HAIL ATTRIBUTES TO THE WEATHER GRIDS FOR THIS AFTERNOON AND EARLY EVENING. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && HAL/ABE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 107 PM EST MON JAN 2 2006 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-031200- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- 107 PM EST MON JAN 2 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. A LINE OF THUNDERSTORMS JUST AHEAD OF A COLD FRONT IS EXPECTED TO MOVE THROUGH EASTERN KENTUCKY. ISOLATED THUNDERSTORMS MAY ALSO OCCUR AHEAD OF THE LINE. THE MAIN SEVERE WEATHER THREATS WILL BE LARGE HAIL AND DAMAGING WINDS...ALTHOUGH AN ISOLATED TORNADO CANNOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. SNOW SHOWERS ARE POSSIBLE FOR PARTS OF THE OUTLOOK AREA THURSDAY THROUGH SATURDAY AS UPPER LEVEL DISTURBANCES TRACK ACROSS THE SOUTHERN APPALACHIANS IN NORTHWEST FLOW AND BRING COLDER AIR INTO THE REGION. ANY SNOW ACCUMULATIONS DURING THE PERIOD SHOULD BE LIGHT...WITH THE BEST CHANCE FOR ACCUMULATING SNOW ON THE RIDGETOPS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED FOR SEVERE WEATHER REPORTS THIS AFTERNOON AND EVENING. HAL/GREIF
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 123 PM EST MON JAN 2 2006 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-030500- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING... OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG... MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO... WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO... PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE... CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON... HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG... INEZ...PIKEVILLE 123 PM EST MON JAN 2 2006 ...SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS EASTERN KENTUCKY THROUGH THIS EVENING... A STRONG STORM SYSTEM WILL MOVE INTO KENTUCKY FROM THE CENTRAL PLAINS THIS AFTERNOON. A COLD FRONT WILL SWEEP ACROSS THE STATE WHILE A WARM AND MOIST AIRMASS FLOWS NORTH INTO EAST KENTUCKY AHEAD OF THE FRONT ON SOUTHERLY WINDS. SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS THE COALFIELDS AND EASTERN BLUEGRASS REGION OF KENTUCKY THIS AFTERNOON AND A FEW OF THESE STORMS MAY APPROACH SEVERE LIMITS WITH DAMAGING WINDS AND LARGE HAIL. THE MAIN THREAT FOR SEVERE WEATHER WILL COME AS A LINE OF THUNDERSTORMS ADVANCES ACROSS THE REGION ALONG AND AHEAD OF A COLD FRONT...WHICH WILL MOVE ACROSS EAST KENTUCKY DURING THE LATE AFTERNOON AND EVENING HOURS. THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE WIND DAMAGE WITH AN ISOLATED TORNADO...HOWEVER THE GREATEST THREAT WILL BE FROM HAIL. FALLING TEMPERATURES ALOFT WILL CREATE AN ENVIRONMENT VERY FAVORABLE FOR HAIL FORMATION WITH SOME LARGE HAIL POSSIBLE. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR ADDITIONAL INFORMATION AND POSSIBLE WATCHES AND WARNINGS FROM YOUR NATIONAL WEATHER SERVICE. ABE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 504 PM EST MON JAN 2 2006 KYZ058-068-069-079-080-083>085-022330- ESTILL-ROCKCASTLE-JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY- INCLUDING THE CITIES OF...IRVINE...MOUNT VERNON...MCKEE...SOMERSET... LONDON...MONTICELLO...WHITLEY CITY...CORBIN...WILLIAMSBURG 504 PM EST MON JAN 2 2006 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 8 PM EST... A LINE OF STRONG TO SEVERE THUNDERSTORMS LOCATED WEST OF A LINE FROM MOUNT VERNON...TO SOMERSET...TO MONTICELLO...WILL MOVE EAST ACROSS THE AREA BETWEEN 5:30 AND 6:30 PM. WHILE A GRADUAL WEAKENING TREND IS ANTICIPATED WITH THIS LINE...LOCATIONS ALONG THE INTERSTATE 75 CORRIDOR SHOULD BE PREPARED FOR STRONG WINDS IN EXCESS OF 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING STRIKES...HAIL UP TO THE SIZE OF DIMES...AS WELL RAINFALL RATES UP TO AN INCH AND A HALF PER HOUR. GEOGERIAN
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
524 PM EST MON JAN 02 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL 4 NNW MONTICELLO 36.90N 84.86W
01/02/2006 0.75 INCH WAYNE KY TRAINED SPOTTER
&&
JCARICOSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 543 PM EST MON JAN 2 2006 KYZ044-050>052-059-060-108-111-114-030000- FLEMING-MONTGOMERY-BATH-ROWAN-POWELL-MENIFEE-WOLFE-LEE-OWSLEY- INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING... OWINGSVILLE...MOREHEAD...STANTON...FRENCHBURG...CAMPTON... BEATTYVILLE...BOONEVILLE 543 PM EST MON JAN 2 2006 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 8 PM EST... A LINE OF STRONG TO SEVERE THUNDERSTORMS LOCATED WEST OF A LINE FROM FLEMINGSBURG...TO FRENCHBURG...TO BOONEVILLE...WILL MOVE EAST ACROSS THE AREA BETWEEN 6:00 AND 7:00 PM. WHILE A GRADUAL WEAKENING TREND IS ANTICIPATED WITH THIS LINE...RESIDENTS IN THE PATH OF THIS LINE SHOULD BE PREPARED FOR STRONG WINDS IN EXCESS OF 45 MPH...FREQUENT CLOUD TO GROUND LIGHTNING STRIKES...HAIL UP TO THE SIZE OF DIMES...AS WELL RAINFALL RATES UP TO AN INCH AND A HALF PER HOUR. GEOGERIAN
The Jackson,KY radar (KJKL), 42 km away, was scanning. The volume nearest the first event began at 22:44 UTC.
1 thunderstorm wind. Local standard time, as filed.
A few large tree limbs down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2006Every state in 2006This day in weather historyWarnings in Kentucky, January 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5486587.